Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 19, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 1, 2001, 5:43 PM CDT for Dodge County, Mower County, Minnesota. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 2001, 5:43 PM CDT (22:43 UTC)
- Expired
- May 1, 2001, 6:45 PM CDT
- In force
- 62 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Dodge County, MN, Mower County, MN
The radar
The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 6:30 PM CDT | Thunderstorm Wind 52 E | Mantorville, MN | |
| May 1, 6:50 PM CDT | Hail 0.75 | West Concord, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 012244 SVRLSE MNC039-099-012345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 543 PM CDT TUE MAY 1 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOWER COUNTY IN SOUTHEAST MINNESOTA DODGE COUNTY IN SOUTHEAST MINNESOTA * UNTIL 645 PM CDT * AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 26 MILES WEST OF DODGE CENTER TO 21 MILES SOUTHWEST OF AUSTIN...MOVING EAST AT 35 TO 40 MPH. * THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE... NEAR AUSTIN AND CLAREMONT AT 600 PM CDT... NEAR BROWNSDALE AND DODGE CENTER AT 610 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN. $$ RIECK LAT...LON 4412 9358 4344 9355 4353 9261 4414 9280 9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:35 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 1, 2:35 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 235 PM CDT TUE MAY 1 2001 MAIN FORECAST FOCUS IS ON SEVERE POTENTIAL THIS EVENING...THEN ON RAIN CHANCES THROUGH THE REMAINDER OF THE FORECAST. TEMPERATURE TRENDS ARE ALSO OF CONCERN. LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE CENTER OVER SOUTHERN MANITOBA...WITH COLD FRONT FROM EXTREME WESTERN MN DOWN INTO NORTHEAST NEBRASKA. TEMPERATURES AHEAD OF THE BOUNDARY WARMING NICELY...WITH GOOD DROPS BEHIND. DEWPOINTS ARE UP INTO THE MIDDLE 60S FROM WESTERN IA UP INTO SOUTH-CENTRAL MN. VISIBLE SATELLITE IMAGERY SHOWING A LITTLE CUMULUS TRYING TO FIRE ON THE BOUNDARY... WHICH SHOULD BE THE BEGINNINGS OF A LINE OF THUNDERSTORMS LATER THIS AFTERNOON AS IT TAPS THIS MOISTURE. STILL LEANING TOWARD THE ETA SOLUTION FOR THE BULK OF THE FORECAST... ALTHOUGH AVN APPEARS TO BE MORE REASONABLE LATE...AND INTO THE EARLY EXTENDED PERIOD. IMPRESSIVE WAVE SEEN IN VAPOR IMAGERY OVER SOUTHEAST SASKATCHEWAN EARLY THIS AFTERNOON...WITH NOSE OF UPPER JET ENERGY PUNCHING ACROSS ND. THE WAVE SPINS UP A DEEPENING TROUGH OVER SOUTHERN CANADA TONIGHT...SENDING RIPPLES OF ENERGY ACROSS MN AND FORECAST AREA. THIS WILL HELP DRIVE THE FRONT ACROSS MN AND INTO WI BY WEDNESDAY MORNING...BUT THE SOUTHERN END OF THE FRONT WILL MOVE MUCH SLOWER...HANGING UP ACROSS IA. LINE OF STORMS SHOULD FIRE ON BOUNDARY LATE THIS AFTERNOON...WITH CAPES UP OVER 2000 J/KG. GOOD SHEAR FOR ORGANIZED CONVECTION...AND THERE IS THE POSSIBILITY FOR ROTATING STORMS WITH HELICITY NEAR OR ABOVE 300 OVER FORECAST AREA. HAVE MAINTAINED SEVERE WORDING IN ZONES FOR THE EVENING HOURS...WITH HAIL AND DAMAGING WINDS THE PRIMARY THREATS. SLOWING NATURE OF FRONT AS IT LOSES ITS PUSH MAY ALLOW RAIN TO LINGER INTO WEDNESDAY. THINKING DENSITY OF COOL AIR WITH RAIN MAY DRIVE THE BOUNDARY FARTHER SOUTH...BUT CAN'T COMPLETELY RULE OUT THE ETA POSITION. THUS HAVE MAINTAINEDa POPS. WITH BOUNDARY HANGING OUT NEARBY INTO THURSDAY...AND ANOTHER WAVE EJECTING INTO THE AREA...HAVE MAINTAINED RAIN CHANCES INTO THURSDAY AND THURSDAY NIGHT AS WELL. .LSE...NONE. WELVAERT
In the hours before
Special weather statement, May 1, 11:50 AM CDT, 5 hours 53 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-011700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1150 AM CDT TUE MAY 1 2001 HAZARD - SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL. TIMING - THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO SOUTHEAST MINNESOTA...WEST CENTRAL WISCONSIN...AND NORTHEAST IOWA AFTER 5 PM. THUNDERSTORMS WILL PROGRESS TO THE EAST INTO CENTRAL AND SOUTHWEST WISCONSIN DURING THE EVENING HOURS. LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. WITHIN THIS AREA...A MODERATE RISK FOR SEVERE WEATHER IS EXPECTED ALONG AND WEST OF A ROCHESTER TO CHARLES CITY LINE. DISCUSSION - A COLD FRONT WILL MOVE ACROSS THE UPPER MIDWEST LATE THIS AFTERNOON AND EVENING. MOISTURE FROM OVERNIGHT RAINS...AND AIR WARMING INTO THE LOWER 80S...WILL COMBINE TO PRODUCE A FAIRLY UNSTABLE ATMOSPHERE. THUNDERSTORMS SHOULD DEVELOP ALONG AND AHEAD OF THE FRONT LATE THIS AFTERNOON AND EARLY THIS EVENING. THE LOW LEVEL WIND PROFILE WILL BE SUFFICIENT TO SUPPORT THE DEVELOPMENT OF A FEW SUPERCELLS EARLY IN THzE EVENT...BUT SHOULD THEN ORGANIZE INTO A SQUALL LINE WITH DAMAGING WINDS BEING THE MAIN THREAT. SPOTTER INFORMATION - WIDESPREAD SPOTTER ACTIVATION IS ANTICIPATED THIS EVENING. RIECK/NELSON
Special weather statement, May 1, 4:15 PM CDT, 1 hour 28 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-020300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 415 PM CDT TUE MAY 1 2001 HAZARD - SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL AND DAMAGING WINDS. TORNADOES ALSO POSSIBLE. TIMING - THUNDERSTORMS HAVE QUICKLY DEVELOPED OVER WESTERN AND CENTRAL IOWA...ALONG A COLD FRONT WHICH RAN FROM CENTRAL MINNESOTA INTO WESTERN IOWA. THE STORMS WILL MOVE INTO SOUTHEAST MINNESOTA AND AND NORTHEAST IOWA BY 6 PM....AND WESTERN WISCONSIN TOWARD 7 PM. LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. WITHIN THIS AREA...A MODERATE RISK FOR SEVERE WEATHER IS EXPECTED ALONG AND WEST OF A ROCHESTER MINNESOTA TO CHARLES CITY IOWA LINE. DISCUSSION - A COLD FRONT...MOVING ACROSS THE UPPER MIDWEST THIS EVENING...WILL CONTINUE TO TRIGGER A LINE OF SHOWERS AND THUNDERSTORMS. ISOLATED SUPERCELLS WILL ALSO BE POSSIBLE. AMPLE INSTABILITY AND A FAVORABLE WIND PROFILE SUPPORT LARGE HAIL FORMATION...ALONG WITH THE CHANCE FOR DAMAGING WINDS. TORNADOES WILL ALSO BE POSSIBLE. SPOTTER INFORMATION - WIDESPREAD SP?OTTER ACTIVATION IS ANTICIPATED. RIECK
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 6:45 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 30 min |
| May 1, 6:55 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 65 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.